Duke Mathematical Journal

Toda versus Pfaff lattice and related polynomials

M. Adler and P. van Moerbeke

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

The Pfaff lattice was introduced by us in the context of a Lie algebra splitting of ${\rm gl}(\infty)$ into ${\rm sp}(\infty)$ and an algebra of lower-triangular matrices. The Pfaff lattice is equivalent to a set of bilinear identities for the wave functions, which yield the existence of a sequence of "$\tau$-functions". The latter satisfy their own set of bilinear identities, which moreover characterize them.

In the semi-infinite case, the $\tau$-functions are Pfaffians, in the same way that for the Toda lattice the $\tau$-functions are Hänkel determinants; interesting examples occur in the theory of random matrices, where one considers symmetric and symplectic matrix integrals for the Pfaff lattice and Hermitian matrix integrals for the Toda lattice.

There is a striking parallel between the Pfaff lattice and the Toda lattice, and even more striking, there is a map from one to the other, mapping skew-orthogonal to orthogonal polynomials. In particular, we exhibit two maps, dual to each other, mapping Hermitian matrix integrals to either symmetric matrix integrals or symplectic matrix integrals.

Article information

Source
Duke Math. J., Volume 112, Number 1 (2002), 1-58.

Dates
First available in Project Euclid: 18 June 2004

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1087575121

Digital Object Identifier
doi:10.1215/S0012-9074-02-11211-3

Mathematical Reviews number (MathSciNet)
MR1890646

Zentralblatt MATH identifier
1067.37111

Subjects
Primary: 37K60: Lattice dynamics [See also 37L60]
Secondary: 33C45: Orthogonal polynomials and functions of hypergeometric type (Jacobi, Laguerre, Hermite, Askey scheme, etc.) [See also 42C05 for general orthogonal polynomials and functions] 37N20: Dynamical systems in other branches of physics (quantum mechanics, general relativity, laser physics) 82C23: Exactly solvable dynamic models [See also 37K60]

Citation

Adler, M.; van Moerbeke, P. Toda versus Pfaff lattice and related polynomials. Duke Math. J. 112 (2002), no. 1, 1--58. doi:10.1215/S0012-9074-02-11211-3. https://projecteuclid.org/euclid.dmj/1087575121


Export citation

References

  • M. Adler, P. J. Forrester, T. Nagao, and P. van Moerbeke, Classical skew orthogonal polynomials and random matrices, J. Statist. Phys. 99 (2000), 141--170.
  • M. Adler, E. Horozov, and P. van Moerbeke, The Pfaff lattice and skew-orthogonal polynomials, Internat. Math. Res. Notices 1999, 569--588.
  • M. Adler, T. Shiota, and P. van Moerbeke, A Lax representation for the vertex operator and the central extension, Comm. Math. Phys. 171 (1995), 547--588.
  • --. --. --. --., Pfaff tau-functions, Math. Ann. 322 (2002), 423--476.
  • M. Adler and P. van Moerbeke, Completely integrable systems, Euclidean Lie algebras, and curves, Adv. in Math. 38 (1980), 267--317.
  • --. --. --. --., Matrix integrals, Toda symmetries, Virasoro constraints, and orthogonal polynomials, Duke Math. J. 80 (3) (1995), 863--911.
  • --. --. --. --., Group factorization, moment matrices, and Toda lattices, Internat. Math. Res. Notices 1997, 555--572.
  • --. --. --. --., Hermitian, symmetric and symplectic random ensembles: PDEs for the distribution of the spectrum, Ann. of Math. (2) 153 (2001), 149--189.
  • É. Brézin and H. Neuberger, Multicritical points of unoriented random surfaces, Nuclear Phys. B 350 (1991), 513--553.
  • E. Date, M. Kashiwara, M. Jimbo, and T. Miwa, ``Transformation groups for soliton equations'' in Nonlinear Integrable Systems --.-Classical Theory and Quantum Theory (Kyoto, 1981), World Sci., Singapore, 1983, 39--119.
  • L. Dickey, Soliton Equations and Hamiltonian Systems, Adv. Ser. Math. Phys. 12, World Sci., River Edge, N.J., 1991.
  • V. G. Kac, Infinite-dimensional Lie algebras, 3d ed., Cambridge Univ. Press, Cambridge, 1990.
  • V. G. Kac and J. van de Leur, ``The geometry of spinors and the multicomponent BKP and DKP hierarchies'' in The Bispectral Problem (Montreal, 1997), CRM Proc. Lecture Notes 14, Amer. Math. Soc., Providence, 1998, 159--202.
  • M. L. Mehta, Random Matrices, 2d ed., Academic Press, Boston, 1991.
  • A. G. Reyman and M. A. Semenov-Tian-Shansky, Reduction of Hamiltonian systems, affine Lie algebras and Lax equations, Invent. Math. 54 (1979), 81--100.
  • J. van de Leur, Matrix integrals and the geometry of spinors, J. Nonlinear Math. Phys. 8 (2001), 288--310.
  • P. van Moerbeke, ``Integrable lattices: Random matrices and random permutations'' in Random Matrix Models and Their Applications, ed. P. Bleher and A. Its, Math. Sci. Res. Inst. Publ. 40, Cambridge Univ. Press, Cambridge, 2001, 321--406.
  • E. Witten, ``Two-dimensional gravity and intersection theory on moduli space'' in Surveys in Differential Geometry (Cambridge, Mass., 1990), Lehigh Univ., Bethlehem, Pa., 1991, 243--310.